Kansas, 2015

Damaging Wind in Kansas, June 10, 2015

June 10, 2015 · NWS ICT · 1 event in 1 county or zone

Small storm produced minimal damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Small storm produced minimal damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 10, 10:22 PM CST, 33 minutes earlier.

Area forecast discussion, Jun 10, 10:22 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1122 PM CDT WED JUN 10 2015

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 303 PM CDT WED JUN 10 2015

MAIN FORECAST CONCERN THROUGH SATURDAY WILL BE TRENDS AND PLACEMENT
OF HEAVY CONVECTIVE RAINFALL AND POTENTIAL FOR FLOODING. A LEAD
SHORTWAVE ALOFT AHEAD OF THE CLOSED UPPER LOW ALONG THE CALIFORNIA
COAST WILL MOVE ACROSS THE CENTRAL PLAINS TONIGHT. THERE WILL BE
A WINDOW THIS EVENING FOR MARGINALLY SEVERE HIGH BASED SURFACE
CONVECTION FROM WESTERN INTO NORTH CENTRAL KANSAS WITH AN
INVERTED-V SOUNDING LENDING TO MAINLY A DOWNBURST WIND RISK PRIOR
TO MIDNIGHT. OTHERWISE A MODESTLY STRONG LOW LEVEL JET AND THE
RESULTANT ELEVATED MOISTURE TRANSPORT SHOULD SUSTAIN THE DIURNAL
CONVECTION ACROSS CENTRAL KANSAS OVERNIGHT INTO EARLY THURSDAY
MORNING. MID-LEVEL WARMING NOSING INTO SOUTH CENTRAL KANSAS LATE
TONIGHT MAY LIMIT THE SOUTHERN EXTENT OF CONVECTIVE DEVELOPMENT
THOUGH CONVECTIVE OUTFLOW MAY PERMIT SOME SOUTHWARD EXTENT INTO
THE WICHITA METRO OVERNIGHT. IN THE WAKE OF THE DEPARTING TROF AND
ANY LINGERING CONVECTION EARLY THURSDAY...A BREEZY TO WINDY DAY
IS EXPECTED ALONG/EAST OF THE I-135 CORRIDOR. THE SURFACE COLD
FRONT IS NOW DEPICTED BY MOST SHORT TERM MODELS TO ADVANCE A BIT
FASTER INTO WEST CENTRAL AND NORTH CENTRAL KANSAS TOWARD PEAK
HEATING WHERE LATE DAY STRONG TO SEVERE STORMS ARE EXPECTED IN THE
PRESENCE OF MODERATE DEEP LAYER SHEAR AND INSTABILITY. THE MAIN
RISK WILL THEN TRANSITION TO MORE OF A LOCALLY HEAVY RAINFALL
EVENT THURSDAY NIGHT ACROSS CENTRAL KANSAS WHERE THE LOW LEVEL JET
WILL IMPINGE OVER THE SOUTHWARD SAGGING SURFACE FRONT WHICH WILL
BECOME SOMEWHAT MORE PARALLEL TO THE FLOW ALOFT. PRECIPITABLE
WATER VALUES APPROACHING TWO INCHES WITH TENDENCY FOR TRAINING AND
BACKBUILDING OF CONVECTION WILL LEND TO HEAVY RAINFALL. A SETUP
FOR HEAVY CONVECTIVE RAINFALL WILL CONTINUE INTO FRIDAY AND FRIDAY
NIGHT ACROSS PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST
KANSAS...THOUGH DETAILS ON AREAL PLACEMENT WILL HINGE ON THE
POSITION OF THE EFFECTIVE SURFACE BOUNDARY AND LOW AND MID-LEVEL
SYNOPTIC FEATURES. A FLOOD WATCH WILL LIKELY BE NEEDED WITH LATER
FORECASTS AS CONFIDENCE ON AREAL PLACEMENT AND QPF INCREASE WITH
LATER MODEL RUNS. CHANCES FOR SCATTERED TO PERHAPS NUMEROUS
CONVECTION WILL CONTINUE THROUGH SATURDAY AS IMPULSES WITHIN THE
EASTWARD MIGRATING UPPER TROF MOVE FROM THE ROCKIES ACROSS THE
CENTRAL PLAINS AS A MOIST/UNSTABLE AIRMASS REMAINS IN PLACE ACROSS
CENTRAL AND EASTERN KANSAS.

DARMOFAL

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 303 PM CDT WED JUN 10 2015

A RATHER UNSETTLED WEATHER PATTERN WILL CONTINUE TO CLOSE OUT
THE WEEKEND AS A MOIST/UNSTABLE AIRMASS REMAINS IN PLACE WITH
A WEAKENING UPPER TROF ACROSS THE AREA. AS WE PROGRESS THRU
EARLY NEXT WEEK A RATHER WEAK ZONAL UPPER FLOW PATTERN WILL
EMERGE WITH THE WEAK TROUGHING MOVING EAST OR BECOMING MORE
NONDESCRIPT. WHILE A MOIST SOUTHERLY FLOW LOOKS TO REMAIN IN
PLACE...LACK OF A MORE ROBUST FORCING OR FOCUSING MECHANISM
SHOULD RESULT IN MORE ISOLATED TO WIDELY SCATTERED CONVECTION
BY TUESDAY AND WEDNESDAY.

KED

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1117 PM CDT WED JUN 10 2015

CLUSTERS OF THUNDERSTORMS WILL AFFECT NORTH CENTRAL KANSAS
OVERNIGHT IN AN AREA OF STRONG MOISTURE TRANSPORT AND ISENTROPIC
UPGLIDE. WILL HAVE TSRA AT THE RSL AND SLN TERMINALS AND VCTS AT
HUT...WITH CONVECTION LIKELY TO BE MORE ISOLATED FURTHER SOUTH.
DOWNPOURS AND VARIABLE GUSTY WINDS WILL BE ASSOCIATED WITH THESE
STORMS OVERNIGHT. OTHERWISE...A COLD FRONT WILL DROP SOUTHWARD
THROUGH CENTRAL KANSAS THURSDAY AFTERNOON/EVENING ALLOWING
SOUTHERLY WINDS TO SHIFT TO NORTHERLY. A LINEAR AXIS OF
THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONT LATE IN THE
PM/EVE...AS LOW-LEVEL CONVERGENCE INCREASES.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  95  69  80 /  30  20  60  60
HUTCHINSON      72  94  66  78 /  40  30  60  60
NEWTON          71  93  66  78 /  40  30  60  60
ELDORADO        72  92  68  80 /  20  20  60  60
WINFIELD-KWLD   72  94  70  84 /  20  10  40  60
RUSSELL         69  92  62  73 /  70  50  60  50
GREAT BEND      70  93  62  74 /  60  50  60  50
SALINA          71  93  64  76 /  70  40  60  50
MCPHERSON       72  94  65  78 /  50  30  60  60
COFFEYVILLE     71  92  73  85 /  10  10  20  50
CHANUTE         71  91  72  82 /  10  10  30  60
IOLA            71  91  71  81 /  10  10  40  60
PARSONS-KPPF    71  92  73  84 /  10  10  30  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 10:36 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1136 PM CDT WED JUN 10 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120445-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1136 PM CDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS. A STRONG STORM OR TWO WILL BE POSSIBLE...MAINLY
IN CENTRAL KANSAS. THE MAIN STORM THREATS WILL BE WIND GUSTS TO 50
MPH AND BRIEF...BUT INTENSE RAINFALL RATES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER ACROSS MAINLY CENTRAL KANSAS AND
THE FLINT HILLS ON THURSDAY MORNING...THOUGH SEVERE WEATHER IS
NOT ANTICIPATED.

BETTER CHANCES FOR STRONG TO SEVERE STORMS WILL DEVELOP BY LATE
THURSDAY AFTERNOON THROUGH THURSDAY EVENING ACROSS CENTRAL KANSAS.
THE MAIN RISKS WILL BE LARGE HAIL AND DAMAGING WINDS. STRONG
STORMS AND SOME WITH LOCALLY HEAVY RAINFALL CAN BE EXPECTED
THURSDAY NIGHT...AND PERIODICALLY FROM FRIDAY THROUGH SATURDAY
NIGHT ACROSS MUCH OF THE AREA. THE HEAVY RAINFALL WILL HAVE THE
POTENTIAL TO CAUSE SOME MINOR LOWLAND FLOODING CONCERNS AND ALSO
RESULT IN SIGNIFICANT RISES ON SOME CREEKS AND RIVERS. A FLOOD
WATCH MAY BE ISSUED WITH LATER FORECASTS...SO CHECK FOR UPDATED
INFORMATION.

CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO
EARLY NEXT WEEK. HOWEVER THE RISK FOR WIDESPREAD HEAVY RAINS
AND SEVERE WEATHER IS EXPECTED TO DIMINISH SOMEWHAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

The radar

The Wichita radar (KICT), 138 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellsworth

When
June 10, 10:55 PM CST to 10:56 PM CST
Where
Ellsworth County, 4.94 mi NNE of Kanopolis
Measured
69 kt (79 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.780, -98.100

A machine shed was damaged with the roof taken completely off and two walls also collapsed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579969.